| April 6, 2001
Do Not Increase Risk For First Heart Attack
Penn Researchers Take a Real World Look at Patch
(Philadelphia, PA) - Despite
earlier reports to the contrary, nicotine patches do
not increase your risk for heart attack. Researchers
at the University of Pennsylvania Medical Center compared
2,990 control subjects and 635 recent first-time sufferers
of heart attacks from 68 hospitals in the Philadelphia
region to study the use of nicotine patches. Their report
is published in the April edition of the Journal of
the American College of Cardiology.
"We do not find any evidence linking nicotine patches,
when used as directed, to heart attacks" said Stephen
Kimmel, MD, assistant professor of medicine in Penn's
Department of Biostatistics and Epidemiology.
In the early 1990s, a number of case studies in medical
literature linked the use of nicotine patches to heart
attacks and called the safety of nicotine replacement
therapy into question. While subsequent controlled trials
have refuted the link to heart conditions, these lacked
the power to describe the cardiovascular effects of
nicotine patches in depth. In addition, they did not
represent how the general population uses nicotine patches.
"Not everybody uses the patch the same way, especially
since they are now available over-the-counter,"
said Kimmel. "We sought to examine the problem
in terms of 'real world' use of the patch, outside of
careful control of clinical trials, and whether it had
any bearing on heart attacks."
Kimmel and his colleagues interviewed and studied the
medical histories of 635 people who had recently suffered
from their first heart attack and compared them with
2,990 people who had not had heart attacks to see how
using the patch may have contributed to heart attacks.
They did not detect any increased risk of heart attack
from using the patch, and any potential risk was substantially
lower than the risk of a heart attack from smoking alone.
The lack of an association between patch use and heart
attack was not due simply to the fact that patch users
were not currently smoking. In particular, the researchers
found that the risk of heart attack among patch users
who did not smoke was not higher than people who were
neither smoked nor used the patch. "These results
go along with what we understand of the
science behind the patch," explained Kimmel.
Although nicotine may cause blood vessels to constrict,
nicotine administered through the patch does not seem
to raise platelet activity or fibrinogen levels - important
indicators for heart attack risk. In addition nicotine
levels are typically lower in patch users who abstain
from smoking, compared to levels from smoking itself.
According to Kimmel, part of the problem with associating
heart attacks and nicotine patches is that patch users
have, in general, only recently given up smoking.
"Any damage from smoking has already been done
and far outweighs the possible harm from the patch,"
said Kimmel. "You shouldn't let a fear of heart
attack prevent you from using the patch - in fact, fear
of heart attacks is one of the many things that should
inspire you to quit smoking. It is important, of course,
to use the patch as directed, to not smoke while you
are wearing it, and to check with your doctor first
if you already have heart disease or any other concerns."
This study was supported by a grant from Aventis Pharmaceuticals,
Novartis Consumer Health and McNeil Consumer Products.
The University of Pennsylvania Health System is distinguished
not only by its historical significance - first hospital
(1751), first medical school (1765), first university
teaching hospital (1874), first fully integrated academic
health system (1993) - but by its position as a major
player on the world stage of medicine in the 21st century.
Penn ranks second among all American medical schools
that receive funds from the National Institutes of Health,
perhaps the single most important barometer of research
This project was performed by researchers at the Center
for Clinical Epidemiology and Biostatistics at Penn,
a world-leader in studying the effects of medications
on public health.
# # #